How to save a life

A wonderdrug exists that can help you—yes, you—save the life of a loved one. It's not hard. Here's how you can save a life.

By Tyler Olsen | August 5, 2021 |9:52 pm

A naloxone kit is the size and shape of a sunglass carrying case. Inside are a pair of gloves, a breathing mask, safe syringes, and three tiny vials of a miraculous antidote that can reverse the effects of opioids almost immediately. It is a wonder drug that does nothing else. It has no ill effects. If you apply it unnecessarily, it won’t cause harm. It just saves lives.

Overdoses, or drug poisonings as many are now calling them, have killed at least 582 people in the Fraser Valley and more than 7,000 people province-wide since 2016. But that figure would be much higher were it not for naloxone, also known by the brand name Narcan. On the street, the life-saving kits are widespread. But they are less common among people in middle- and upper-class neighbourhoods who might consider themselves insulated from the crisis. That’s a problem, Pacific Community Resources Society’s Kim Lloyd explained, because the opioid epidemic has hit this “hidden population” hardest, with statistics showing most people who die do so after using drugs alone in a private residence.

“The hidden population are you and I, who are working, housed, have families, but we have a substance use problem,” Lloyd said. “When people think of substance misuse or addiction, they automatically think of our homeless population, our street-entrenched populace. They don’t think of a lawyer. They don’t think of the manager of a store. They don’t think of an addictions counsellor.”

The family and friends of those people may not know they are using opioids, which is why it’s so important for naloxone kits to make their way from the streets to home cupboards. (Naloxone only works for opioids. It won’t work for cocaine, benzodiazepine, or alcohol overdoses.) The remarkable thing about naloxone is how safe and uncomplicated it is, for something that can so suddenly save a life. There are no side effects. It won’t hurt someone who accidentally ingests it. The kits are free and come with training, which can take as little as 15 minutes.

Here, as explained by Lloyd and spelled out by the acronym S-A-V-E M-E, is what you do.

Get FV Current in your inbox.

Plug in to the news that matters in Abbotsford, Chilliwack, Mission, and the rest of the Fraser Valley.

By filling out the form above, you consent to receive emails from Fraser Valley Current. You can unsubscribe at any time. View our privacy policy here.

Having trouble with the form? Contact us at contact@fvcurrent.com.

S: Stimulate
Someone who has overdosed may look like they are asleep. They may be struggling to breathe. When you spot someone unresponsive in such a position, scan the area for any hazards, then move to the first S: “stimulate.” Basically, you inflict a brief, sharp pain to try to stir the person to consciousness. To start, give their ankle a rap hard enough to hurt. If that does nothing, apply pressure to their sternum. If the person remains unresponsive, call 9-1-1 immediately.

A: Airway
Now, you move to the airway. For this, tilt the person’s head up, so it is straight and air can make it through.

V: Ventilate
Next: ventilate. Grab the plastic mask in your kit. It has a one-way breathing apparatus. Make sure it’s facing the right way, place it over the person’s mouth, and blow. One breath every five seconds. This gives the patient a short blast of oxygen that may be crucial in averting brain damage. The mask ensures a one-way travel of air.

E: Evaluate
Check: has the person started breathing on their own?

M: Medicate
If not, it’s time to medicate. This is where naloxone comes in. But it’s also not perfect. Sometimes more than one dose is needed. Sometimes, it won’t work. Take one of the tiny vials and a syringe from your kit. Suck up the bulk of the fluid. Take the syringe and stick it in a buttock, arm, or thigh. The syringe will go through clothing. Press the plunger down. The needle will then retract into the unit, keeping everyone safe.

E: Evaluate
Keep delivering breaths—oxygen—to the person. If they haven’t regained consciousness in three to five minutes, give the person another dose. Three more minutes. More breaths. If still nothing, give another dose. Breaths and doses. Your kit contains three doses. Hopefully, if more are needed, paramedics or others will have arrived with their own naloxone.

We’re bringing independent, local-first, in-depth reporting to serve you and our community.

Subscribe for free and plug in to the news that matters in Abbotsford, Chilliwack, Mission, and the rest of the Fraser Valley.

By filling out the form above, you consent to receive emails from Fraser Valley Current. You can unsubscribe at any time. View our privacy policy here.

Having trouble with the form? Contact us at contact@fvcurrent.com.

There is one more important thing. After the person regains consciousness, Lloyd says it is important to implore that person to seek help at hospital. After naloxone stops an overdose, the high is gone and a person may be inclined to use again. That’s particularly dangerous, because naloxone’s effects are temporary. Using opioids again can stack a second dose of opioids on top of the initial dose, significantly increasing the danger.

This likely sounds stressful. It probably will be. But the basics are not complicated. Naloxone and breaths—that combination has saved countless lives in a drug crisis that has claimed the lives of thousands over the last five years.

But, in order to save someone, you have to know they have overdosed. A new digital app, called the Lifeguard App, exists for people using alone. They can download the app and activate it before they consume their first dose. A short time later, the app will sound an alarm. If the person is conscious, they can silence it. If they are not, it will notify emergency responders. (It can also be set up to alert a designated person nearby who can help.)

Naloxone kits and training are available at nearly 100 locations around the Fraser Valley. Often, like at PCRS in Chilliwack, they are available on request, with little explanation needed. Saving a life doesn’t need to be complicated. You just need the right tools.

Tyler Olsen

Managing Editor at Fraser Valley Current

Latest Articles

The key news happening in the Fraser Valley.

COVID   News

October 15, 2021

CHARTS: COVID in Abbotsford, Chilliwack, Langley, and the rest of the Fraser Valley

Surging case counts have caused officials to re-impose restrictions on Fraser Valley residents.

Housing   News

October 15, 2021

Agassiz to allow more homes on farmland

The District of Kent has given the go-ahead to create a new zone that will allow ALR-exempt lots to be subdivided for housing